Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Will I have withdrawal symptoms if I stop taking Xanax every night?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 126 Questions
Question
I have been taking .5mg xanax nightly for approx 7 weeks at night to sleep...started feeling more tired during the day so am wondering if I should discontinue it.Also prior to that I only took it 3-4 times a month during stressful situations for approx 2 yrs(never took it more than once per day) I only started taking it nightly because I could not fall alseep.Also am wonering if I will have withdrawl symptoms and what to expect.
Posted Tue, 8 May 2012 in Medicines and Side Effects
 
 
Answered by Dr. Tulasi Raman.P 36 minutes later
Hi XXXXXXX

Thanks for your query.

Yes, taking Xanax is a definite possibility for your symptoms. As these class of drugs tend to have their effect in day time also which maybe the cause of your tiredness during the day.

Yes, you should definitely stop this drug. As you have taken this for a long period of time (7 weeks). Your are bound to have withdrawal effects. Those would be: anxiety, blurred vision, decreased concentration, decreased mental clarity, depression, headache, insomnia, loss of appetite, nervousness etc

I also understand your problem of not getting sleep at night. So, I suggest you to consult your doctor who after examining you will put you on a new class of drugs which do not have side-effects or withdrawal symptoms.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

If you are satisfied with my answer and have no further questions, kindly click on the accept button below.
Above answer was peer-reviewed by
 
Follow-up: Will I have withdrawal symptoms if I stop taking Xanax every night? 8 minutes later
How long can I expect withdrawl symptons to last? I have been advised by some not to quit completely and to taper off...ie,1/2 dosage for a week, then evey other day for a week then stop. Do you agree with this advice? thanks for your help
 
 
Answered by Dr. Tulasi Raman.P 34 minutes later
Hi XXXXXXX

Thanks for getting back to me.

Withdrawal effects depends on the extent of effect Xanax has had on your system.

You are right in saying that you should not stop the drug abruptly it has to be tapered. But the better option would be to switch over to a better class of drug which will give you peaceful sleep at night and with no side effects.

There are many newer generation of drugs that has almost replaced Xanax you can try that after consulting with your doctor.

But if you believe you can sleep without the help of medication, I suggest you to consult your doctor who will give you the exact tapering dose.

Since I haven’t physically examined you, it is inappropriate and unethical for me to comment on the exact tapering dose for the drug.

Hope I have answered your query and Wish You Good Health.

If you are satisfied with my answer and have no further questions, kindly click on the accept button below.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor